Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 130, NWS Miami, FL

October 11, 2008Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Oct 11, 2008, 1:52 PM EDT for Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2008, 1:52 PM EDT (17:52 UTC)
Expired
Oct 11, 2008, 2:45 PM EDT
In force
53 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 23 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 111752
SVRMFL
FLC086-111845-
/O.NEW.KMFL.SV.W.0130.081011T1752Z-081011T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT SAT OCT 11 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 245 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ORANGE BOWL...AND MOVING SOUTHWEST AT 5 MPH.

* THE STORM WILL AFFECT...
  COCONUT GROVE...
  MIAMI INTERNATIONAL A/P...
  HIALEAH GARDENS...
  CORAL GABLES...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
      2570 8024 2569 8025 2566 8026 2561 8030
      2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1752Z 063DEG 4KT 2577 8026

$$

70/DD
2 follow-up statements
822 
WWUS52 KMFL 111800
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SAT OCT 11 2008

FLC086-111845-
/O.CON.KMFL.SV.W.0130.000000T0000Z-081011T1845Z/
MIAMI-DADE FL-
200 PM EDT SAT OCT 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN MIAMI-DADE COUNTY...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CORAL GABLES...AND MOVING SOUTHWESTWARD AT 5 MPH. ANOTHER 
SEVERE THUNDERSTORM WAS LOCATED BETWEEN MIAMI LAKES AND CAROL 
CITY...AND WAS ALSO MOVING SOUTHWESTWARD AT 5 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
      2570 8024 2569 8025 2566 8026 2561 8030
      2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1758Z 063DEG 4KT 2577 8027

$$

70/DD
777 
WWUS52 KMFL 111847
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT SAT OCT 11 2008

FLC086-111857-
/O.EXP.KMFL.SV.W.0130.000000T0000Z-081011T1845Z/
MIAMI-DADE FL-
247 PM EDT SAT OCT 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE COUNTY
HAS EXPIRED...

HOWEVER...VERY STRONG THUNDERSTORMS REMAIN IN THE AREA. FREQUENT 
LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL 
HAIL ARE STILL POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL 
MEDIA FOR THE LATEST UPDATES.

LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
      2570 8024 2569 8025 2566 8026 2561 8030
      2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1800Z 063DEG 4KT 2577 8027

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:09 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 11, 10:09 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1009 AM EDT SAT OCT 11 2008

.UPDATE...JUST DID A QUICK UPDATE TO ADD DENSE FOG ADVISORY UNTIL
NOON FOR GLADES AND HENDRY COUNTIES. SOME FOG HAD DEVELOPED EARLIER
NORTH OF THE REGION AND WITH LIGHT NORTHERLY LOW LEVEL FLOW, THIS
HAS ADVECTED INTO GLADES AND HENDRY COUNTIES WITH THE SHERIFFS
OFFICE IN GLADES REPORTING VERY LOW VISIBILITIES. FOR NOW, HAVE
NOT MADE ANY OTHER CHANGES TO MORNING UPDATES BUT REAL CONCERN IS
JUST HOW MUCH CONVECTION WILL DEVELOP THIS AFTERNOON. THE 12Z MFL
SOUNDING SHOWS A LITTLE DRIER VERSUS 12 TO 24 HOURS AGO WITH MOST
OF THIS DRYING TAKING PLACE IN THE LOWER LAYERS WITH PWAT NEARLY
DOWN A QUARTER OF AN INCH. THIS JUST MAY BE ENOUGH TO LIMIT THE
AMOUNT OF DEVELOPMENT BUT STILL PLENTY OF SUN SOUTH OF THE FOG
LAYER MENTIONED ABOVE. SO THIS COULD OFFSET THE AMOUNT OF DRYING
AND WITH THE MID LEVEL LOW STILL IN THE VICINITY, DID NOT FEEL
CONFIDENT ENOUGH TO LOWER THE SCT POPS JUST YET. MARINE ZONES LOOK
TO BE IN GOOD SHAPE.

30/KOB

&&

.PREV DISCUSSION... /ISSUED 910 AM EDT SAT OCT 11 2008/

AVIATION...
THERE ARE NO IMMEDIATE WEATHER-RELATED AVIATION CONCERNS...WITH
PREVAILING VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
MOST AVAILABLE SHORT TERM MODEL GUIDANCE INDICATES THAT A BROAD
AREA OF MID-LEVEL SUBSIDENT AIR TO THE SOUTH OF UPPER LOW OFF THE
COAST OF S.C. WILL SPREAD ACROSS SOUTH FLORIDA THIS AFTERNOON.
THIS WILL LIMIT THE COVERAGE OF AFTERNOON CONVECTION...AND WILL
CONTINUE TO MENTION ONLY VCSH ALONG THE ATLANTIC COAST...AS SEA
BREEZE SHOULD MOVE INLAND SOONER THIS MORNING. BEST CHANCES FOR
TSRA THIS AFTERNOON WILL BE AT KAPF. EXPECT PREVAILING SURFACE
WINDS FROM THE ESE AT 5-10 KNOTS...WITH GULF COAST SEA BREEZE
RESULTING IN SW FLOW AT KAPF AFTER 11/16Z.

PREV DISCUSSION... /ISSUED 416 AM EDT SAT OCT 11 2008/

DISCUSSION...LOW EAST OF SOUTHERN SOUTH CAROLINA IS SEEN WELL ON
WATER VAPOR IMAGERY. NAM12 INITIALIZES IT WELL BUT THE GFS40 HAS
IT A BIT TOO FAR SOUTH. ANYWAY, BOTH MODELS SHOW THE LOW STARING
TO MOVE SOUTHWEST LATER TODAY AND WILL WEAKEN IT IN THE NORTHEAST
GULF OF MEXICO SUNDAY. HIGH PRESSURE MOVING SOUTH OVER THE MID
ATLANTIC STATES THIS WEEKEND IS THE REASON THE LOW GETS PUSHED
SOUTHWEST. THE HIGH PRESSURE WILL STEADILY MOVE SOUTH THROUGH THE
WEAK AND WILL WEAKEN AS IT REACHES NORTH FLORIDA BY SATURDAY. THE
PRESSURE GRADIENT ASSOCIATED WITH THIS HIGH WILL INCREASE THE
WINDS SUNDAY AND WILL BE UP THROUGH MOST OF THE WEEK. SO THE RIP
CURRENT RISK WILL BE ELEVATED FOR MOST OF THE WEEK. DRY AIR ON THE
EASTERN SIDE OF THE HIGH WILL WORK SOUTHWEST INTO FLORIDA BY
WEDNESDAY WITH A SIGNIFICANT DROP IN PRECIPITABLE WATER VALUES
FROM 2 INCHES MONDAY TO NEAR 1 INCH BY TUESDAY NIGHT. NO
PRECIPITATION FORECASTED FOR WEDNESDAY THROUGH FRIDAY WITH PWAT
VALUES STAYING BETWEEN 1 AND 1 AND A THIRD INCHES.

FOR TODAY, HAVE DECIDED TO PLACE THE HIGHEST POPS ON THE WEST SIDE
OF SOUTH FLORIDA. THE NAM12 AND THE LOCAL WRF MODEL SHOWS THE
MOST PRECIP THERE TODAY. MOST LIKELY LIFT FROM THE WEST COAST SEA
BREEZE AND THE TROUGHING EXTENDING SOUTHWEST FROM THE LOW UP
NORTH. BY SUNDAY, THE MOVEMENT TO THE WEST INCREASES BUT WITH HIGH
PWATS BETWEEN 1.8 AND 2 INCHES, WENT WITH THE MOS GUIDANCE
NUMBERS OF NEAR 40 PERCENT MOST AREAS SUNDAY THROUGH MONDAY AND
THEN STARTED THE DECREASE IN POPS ON TUESDAY. AS STATED ABOVE, NO
PRECIP ON TAP FOR WEDNESDAY THROUGH FRIDAY. MOISTURE WILL INCREASE
AGAIN NEXT WEEKEND WITH MINIMAL POPS.

MARINE...FOR THE ATLANTIC, EASTERLY WINDS WILL INCREASE TO 15 TO
20 KNOTS SUNDAY INTO SUNDAY NIGHT AND SEAS WILL INCREASE TO 7
FEET IN THE GULF STREAM BY MONDAY. SEAS WILL BUILD UP TO 8 FEET ON
WEDNESDAY WITH WINDS BECOMING MORE NORTHEAST AGAINST THE GULF
STREAM. AS FOR THE GULF SIDE, NORTHEAST TO EAST WINDS WILL
INCREASE TO 15 TO 20 KNOTS SUNDAY NIGHT. SEAS WILL RESPOND AND
BUILD TO 4 TO 6 FEET SUNDAY NIGHT OVER THE OUTER WATERS.

FIRE WEATHER...NO CONCERNS FOR FIRE WEATHER AS RELATIVE HUMIDITIES
WILL STAY ABOVE CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  76  86  78 / 30 30 40 40
FORT LAUDERDALE  88  78  87  79 / 30 30 40 40
MIAMI            89  77  87  78 / 30 30 40 40
NAPLES           88  75  89  74 / 30 20 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...DENSE FOG ADVISORY UNTIL NOON EDT TODAY FOR FLZ063-FLZ066.

AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 11, 10:26 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1026 AM EDT SAT OCT 11 2008

FLZ063-066>075-168-172>174-120530-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1026 AM EDT SAT OCT 11 2008

...DENSE FOG ADVISORY GLADES/HENDRY COUNTIES THROUGH NOON EDT...
...MODERATE RISK OF LIGHTNING FOR THIS AFTERNOON...
...MODERATE RISK OF WATERSPOUTS TODAY FOR ATLANTIC WATERS...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THE COMBINATION OF EASTERLY WINDS NEAR 10 MPH AND
LOW TIDE EARLY THIS AFTERNOON WILL RESULT IN A SLIGHT RISK OF
RIP CURRENTS TODAY ALONG THE ATLANTIC COAST BEACHES.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY, MAINLY IN THE AFTERNOON AND MORE CONCENTRATED IN
THE WESTERN HALF OF THE SOUTH FLORIDA PENINSULA. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL GULF WATERS TODAY.

WATERSPOUTS: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND
THE PRESENCE OF CLOUD CONVERGENCE BANDS OVER THE LOCAL ATLANTIC
WATERS WILL RESULT IN A MODERATE RISK OF WATERSPOUTS OVER THESE
WATERS.

WIND: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, LOCALLY
GUSTY WINDS TO NEAR 40 MPH ARE POSSIBLE IN OR NEAR
THUNDERSTORMS.

HAIL: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, THE
FORMATION OF SMALL HAIL IS POSSIBLE WITHIN ANY OF THE
THUNDERSTORMS.

FLOODING: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND
CHANCES OF LOCALLY HEAVY RAIN IN ISOLATED AREAS WILL RESULT IN A
SLIGHT RISK OF URBAN TYPE FLOODING TODAY IN LOW LYING AND POOR
DRAINAGE AREAS.

VISIBILITY: AREAS OF DENSE FOG WILL CONTINUE TO RESULT IN
VISIBILITY REDUCTIONS TO ONE QUARTER OF A MILE OR LESS ACROSS
GLADES AND HENDRY COUNTIES THROUGH NOON EDT. A DENSE FOG ADVISORY
IS IN EFFECT FOR THIS REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE REGION THE REST OF THE WEEKEND INTO TUESDAY,
WITH DRIER AIR ENTERING THE AREA BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:33 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Oct 10, 11:42 PM EDTSpecial Weather StatementMFLBroward63 min
Oct 11, 12:05 AM EDTSpecial Weather StatementMFLBroward55 min
Oct 11, 9:59 AM EDTDense Fog AdvisoryMFLGlades, Hendry2 hr
Oct 11, 2:07 PM EDTSpecial Weather StatementMFLBroward23 min
Oct 11, 2:34 PM EDTSevere Thunderstorm WarningMFLBroward42 min
Oct 11, 3:10 PM EDTSpecial Weather StatementMFLMiami-Dade35 min
Oct 11, 3:43 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Oct 11, 4:18 PM EDTSpecial Weather StatementMFLMiami-Dade12 min
Oct 11, 5:31 PM EDTSpecial Weather StatementMFLCollier59 min
Oct 11, 6:10 PM EDTSpecial Weather StatementMFLCollier35 min
Oct 11, 7:14 PM EDTSpecial Marine WarningMFL46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.